South Dakota, 2008

High Wind in South Dakota, December 29 to 30, 2008

December 29 to 30, 2008 · NWS UNR · 2 events in 2 counties and zones

Strong southwest winds developed across portions of the northern and eastern foothills during the evening with wind gusts to 75 mph in the Spearfish and Hermosa areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong southwest winds developed across portions of the northern and eastern foothills during the evening with wind gusts to 75 mph in the Spearfish and Hermosa areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 29, 2:58 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 29, 2:58 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
258 PM MST MON DEC 29 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS SFC LOW OVER
NORTH CENTRAL WYOMING WITH A SFC TROUGH EXTENDING INTO THE NEBRASKA
PAN HANDLE. EXPECT THIS TROUGH TO DEEPEN AND PROGRESS EASTWARD
THIS EVENING. AS IT MOVES EASTWARD...EXPECT SOUTHWEST WINDS TO
INCREASE ESPECIALLY ACROSS NORTHEAST WYOMING AND THE BLACK HILLS.
DOWNSLOPE WINDS WILL BE FOUND ACROSS THE HIGHER ELEVATIONS OF THE
FOOT HILLS THIS EVENING. GIVEN THE LATEST GUIDANCE...EXPECT WINDS
TO BE GUSTY AT TIMES BUT REMAIN BELOW WARNING CRITERIA. EXPECT
FREEZING DRIZZLE AND SNOW TO DEVELOP AHEAD AND NORTH OF SURFACE LOW
AS IT MOVES INTO NORTHWEST SOUTH DAKOTA THIS EVENING INTO TONIGHT.
EXPECT SNOW AMOUNTS TO GENERALLY BE 1 TO 3 INCHES ACROSS NORTHERN
PORTIONS OF HARDING AND PERKINS COUNTIES. FREEZING DRIZZLE
ACCUMULATIONS ARE EXPECTED TO BE LIGHT TONIGHT...MAINLY NORTH OF
INTERSTATE 90 ACROSS NORTHWEST SOUTH DAKOTA. THE DRIZZLE WILL
QUICKLY SWITCH OVER TO SNOW AFTER MIDNIGHT.

EXPECT VERY STRONG NORTHWEST WINDS TO DEVELOP EARLY TUESDAY
MORNING AS A TIGHT PRESSURE GRADIENT AND 850 WINDS AROUND 60 KTS
DEVELOP. HAVE ISSUED A HIGH WIND WATCH ACROSS NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA FROM 12Z TO 00Z TUESDAY. THE STRONGEST WINDS
WILL BE FOUND FROM BUFFALO SD TO RAPID CITY SD. IF GUIDANCE
REMAINS CONSISTENT WITH THESE WINDS A HIGH WIND WARNING WILL
PROBABLY BE NEEDED ACROSS THESE AREAS. EXPECT WINDS TO BE NOT AS
STRONG ACROSS SOUTH CENTRAL SOUTH DAKOTA SO HAVE ISSUED A WIND
ADVISORY. WINDS IN THESE AREAS WILL BE 25 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH. THE WINDS WILL SUBSIDE LATE TUESDAY AFTERNOON.
EXPECT SOME UPSLOPE SNOW TO DEVELOP ACROSS THE NORTHERN BLACK
HILLS DURING THE DAY ON TUESDAY WITH 1 TO 2 INCHES OF SNOW
EXPECTED.

WEAK SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA TUESDAY NIGHT
BRINGING AN END TO THE GUSTY WINDS. UPSLOPE CONDITIONS WILL REMAIN
OVER THE NORTHERN HILLS INTO THE EVENING. THE NEXT DISTURBANCE
WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT BRINGING THE NEXT CHANCE
OF PRECIP TO THE AREA.

EXTENDED...GFS AND ECMWF ARE IN GENERAL AGREEMENT WITH THE SYNOPTIC
SCALE FEATURES THROUGH THE EXTENDED PERIOD BUT DIFFER IN TIMING THE
UPPER FEATURES ACROSS THE AREA. THERE WILL BE A CHANCE OF SNOW ON
THURSDAY AS AN UPPER LOW SPINS BY TO THE NORTH AND COLDER AIR HEADS
SOUTH INTO NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. WEAK
RIDGING WILL THEN LEAD TO DRY WEATHER ON FRIDAY. AN APPROACHING
UPPER TROUGH WILL CREATE A SLIGHT CHANCE OF SNOW OVER NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA ON FRIDAY NIGHT AND POSSIBLY
INTO SATURDAY IF THE MODEL TRENDS OF SLOWING THE SYSTEM CONTINUE.
DRY WEATHER IS EXPECTED ON SUNDAY AND MONDAY. HIGH TEMPERATURES WILL
GENERALLY RANGE FROM 5 TO 10 DEGREES COLDER THAN NORMAL.

&&

.AVIATION...IFR CIGS...ALONG WITH A CHANCE OF FREEZING DRIZZLE OR
SNOW...WILL BE FOUND OVER PORTIONS OF NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA TONIGHT. MVFR OR VFR CIGS ARE EXPECTED
ACROSS THE REST OF THE AREA OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 5 AM MST /6 AM CST/ TO 5 PM MST /6 PM CST/
     TUESDAY FOR BENNETT-MELLETTE-SHANNON-TODD-TRIPP.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON FOR
     BUTTE-CUSTER CO PLAINS-HAAKON-HARDING-HERMOSA FOOT HILLS-
     JACKSON-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...NONE.
&&

JW/GR
Hazardous weather outlook, Dec 29, 1:13 PM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
113 PM MST MON DEC 29 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
113 PM MST (213 PM CST) MON DEC 29 2008

...HIGH WIND WATCH FOR NORTHWEST AND WEST CENTRAL SOUTH DAKOTA FROM
5 AM MST TUESDAY TO 5 PM MST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED TONIGHT ACROSS NORTHEAST WYOMING...
AND PARTS OF THE BLACK HILLS INCLUDING THE NORTHERN AND EASTERN
FOOTHILLS IN SOUTH DAKOTA. WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
45 MPH WILL BE POSSIBLE.

A FAST MOVING STORM SYSTEM TONIGHT WILL BRING PRECIPITATION MAINLY
TO NORTHWEST SOUTH DAKOTA. WHILE MOST OF THE PRECIPITATION WILL
FALL AS SNOW...THE PRECIPITATION MAY FIRST FALL AS LIGHT FREEZING
DRIZZLE IN THE EVENING HOURS. SOME AREAS ACROSS EXTREME NORTHERN
HARDING AND PERKINS COUNTIES MAY SEE 1 TO 4 INCHES OF SNOW
ACCUMULATION BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE WESTERN SOUTH
DAKOTA PLAINS ON TUESDAY CREATING VERY WINDY CONDITIONS. NORTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE POSSIBLE. THE
STRONGEST WINDS WILL BE FROM BUFFALO TO RAPID CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WETENKAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Foot Hills

When
December 29, 7:00 PM MST to 11:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Hermosa Foothills

When
December 29, 8:00 PM MST to December 30, 12:00 AM MST
Where
Hermosa Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142685, 142687.